Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 45, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Apr 23, 2008, 3:40 PM CDT for Fisher County, Haskell County, Jones County, Texas. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 3:40 PM CDT (20:40 UTC)
- Expired
- Apr 23, 2008, 4:30 PM CDT
- In force
- 50 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Fisher County, TX, Haskell County, TX, Jones County, TX
The radar
The Dyess AFB radar (KDYX), 84 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 4:16 PM CDT | TSTM WND DMG | 3 N Anson, TX | PICKUP TRUCK WAS BLOWN OVER. |
| Apr 23, 4:16 PM CDT | TSTM WND DMG | Anson, TX | ROOF DAMAGE WAS NOTED IN TOWN. |
| Apr 23, 4:25 PM CDT | TSTM WND DMG | Anson, TX | HIGH WINDS WERE BREAKING SEVERAL 5 INCH LIMBS ON TREES. |
| Apr 23, 4:25 PM CDT | HAIL 0.88 | Anson, TX | |
| Apr 23, 4:35 PM CDT | TORNADO | 5 Wsw Avoca, TX | NATIONAL WEATHER SERVICE STORM SURVEY REVEALED THAT AN EF0 TORNADO CAUSED ROOF DAMAGE TO A HOME 5 MILES WEST-SOUTHWEST OF AVOCA. THERE WAS ALSO WIDESPREAD DAMAGE TO TREE LIMBS AND MANY UTILITY POLES SNAPPED ALONG U.S. 277. |
| Apr 23, 4:40 PM CDT | TSTM WND DMG | 5 S Stamford, TX | ABOUT 20 POWER POLES WERE REPORTED DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 9:32 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 23, 10:07 AM CDT | Tornado Watch | SPC | 6 hr |
| Apr 23, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2797 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KSJT 232040
TORSJT
TXC151-207-253-232130-
/O.NEW.KSJT.TO.W.0045.080423T2040Z-080423T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
340 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN HASKELL COUNTY IN WEST CENTRAL TEXAS...
NORTHWESTERN JONES COUNTY IN WEST CENTRAL TEXAS...
NORTHEASTERN FISHER COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 430 PM CDT
* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTH OF
MCCAULLEY...OR ABOUT 5 MILES SOUTHWEST OF HAMLIN...MOVING EAST AT
25 MPH. THIS STORM HAS A HISTORY OF PRODUCING TORNADOES NEAR
ROTAN.
* THE TORNADO IS EXPECTED TO BE NEAR...
HAMLIN AND NEINDA BY 350 PM CDT...
TUXEDO BY 415 PM CDT...
STAMFORD BY 430 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3277 10025 3293 10025 3297 10008 3296 10000
3299 9999 3303 9981 3275 9976
TIME...MOT...LOC 2040Z 253DEG 21KT 3283 10017
$$1 follow-up statement
000
WWUS54 KSJT 232106
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
405 PM CDT WED APR 23 2008
TXC151-232115-
/O.CAN.KSJT.TO.W.0045.000000T0000Z-080423T2130Z/
FISHER TX-
405 PM CDT WED APR 23 2008
...THE TORNADO WARNING FOR NORTHEASTERN FISHER COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3275 9976 3276 10010 3296 10015 3297 10008
3296 10000 3299 9999 3303 9981
TIME...MOT...LOC 2105Z 275DEG 20KT 3282 10005
$$
TXC207-253-232130-
/O.CON.KSJT.TO.W.0045.000000T0000Z-080423T2130Z/
HASKELL TX-JONES TX-
405 PM CDT WED APR 23 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHWESTERN JONES AND SOUTHWESTERN HASKELL COUNTIES...
AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR NEINDA...OR NEAR
HAMLIN...MOVING EAST AT 25 MPH.
THE TORNADO WILL BE NEAR...
TUXEDO BY 420 PM CDT...
ANSON BY 430 PM CDT...
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS OF 60 MPH ARE ALSO
POSSIBLE WITH THIS STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3275 9976 3276 10010 3296 10015 3297 10008
3296 10000 3299 9999 3303 9981
TIME...MOT...LOC 2105Z 275DEG 20KT 3282 10005
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:26 PM CDT, 14 minutes earlier.
Area forecast discussion, Apr 23, 3:26 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 326 PM CDT WED APR 23 2008 .SYNOPSIS... CURRENTLY THIS AFTERNOON...ALONG THE NRN EDGE OF THE AREA...WHILE DRY BOUNDARY OF SORTS IS WELL OFF TO THE W AND NOT EXPECTING IT TO PUSH EWD INTO AREA TONIGHT. LOOKING FOR AREA AROUND THIS WEAK FRONTAL BOUNDARY TO BE A CONTINUED FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE EARLY EVENING HOURS. FURTHER S...STORMS WHICH HAVE DEVELOPED OVER THE TRANS PECOS AREA WILL MOST LIKELY PUSH EWD INTO THE SRN HALF OF THE AREA THROUGH THE WSW UPPER FLOW IN ACCORDANCE WITH UPPER DISTURBANCES THAT WILL MOVE ACROSS WC TX TONIGHT. SVR THREAT WILL CONTINUE ACROSS ENTIRE CWA TONIGHT...HAIL AND HIGH WINDS...WITH ALSO TORNADIC THREAT ACROSS BIG COUNTRY. STORMS SHOULD BE OUT OF THE AREA BEFORE DAYBREAK THU. AS WE MOVE TOWARD THE WEEKEND...WILL HAVE ONE DAY BREAK BEFORE RAIN CHANCES RETURN ON FRI AS A SFC FRONT IS EXPECTED TO MOVE THROUGH WC TX. THEN ANOTHER FRONT WILL APPROACH PRETTY QUICKLY SAT NIGHT INTO SUN. THEN HIGH PRESSURE WILL BUILD IN OVER WC TX FOR THE BEGINNING OF NEXT WEEK. THE TWO SUCCESSIVE FRONTS WILL HELP MODERATE HIGHS FOR SUN/MON TIME FRAME THEN WARMING BACK SLOWLY BY THE MIDDLE OF NEXT WEEK. .FIRE WEATHER... RH/S WILL GO DOWN ACROSS WRN SECTIONS OF THE REGION THU MAINLY W OF A ROTAN...TO ROBERT LEE...TO W OF OZONA...AS A DRY LINE WILL TRY TO MAKE PROGRESS THU. HOWEVER...NOT LOOKING AT STRONG ENOUGH WINDS AS WELL AS POSSIBLE RAIN FOR TONIGHT...TO KEEP FROM BECOMING AN ELEVATED FIRE DANGER. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 66 87 63 79 / 50 0 10 20 SAN ANGELO 65 89 63 83 / 40 0 10 20 JUNCTION 65 86 65 83 / 30 10 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 11/KEISER
Hazardous weather outlook, Apr 23, 8:31 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 831 AM CDT WED APR 23 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241345- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 831 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT HAS STALLED JUST NORTH OF INTERSTATE 20 ACROSS THE BIG COUNTRY...THIS COMBINED WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY TO WEST CENTRAL TEXAS. ONE ROUND OF STORMS IS ONGOING THIS MORNING...WITH THE POTENTIAL FOR MAINLY LARGE HAIL. AFTER A BREAK...A SECOND ROUND OF STORMS IS POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING ALONG AN APPROACHING DRYLINE...WITH THE POTENTIAL FOR VERY LARGE HAIL AND PERHAPS ISOLATED TORNADOES. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG COUNTRY THROUGH THIS EVENING...WITH A SLIGHT RISK ACROSS THE REMAINDER OF WEST CENTRAL TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS ON FRIDAY ..BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE ALONG AND EAST OF A BROWNWOOD TO JUNCTION LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED TODAY AND EVENING.
In the hours before
Special weather statement, Apr 23, 1:27 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 127 PM CDT WED APR 23 2008 TXZ049-231900- FISHER TX- 127 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CDT FOR FISHER COUNTY... AT 121 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 22 MILES WEST OF ROTAN...OR ABOUT 13 MILES NORTH OF SNYDER...MOVING NORTHEAST AT 32 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN FISHER COUNTY...ALONG AND NORTH OF STATE HIGHWAY 92 AND RANCH ROAD 611. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR WEST CENTRAL TEXAS.
Local storm report, Apr 23, 2:44 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL HOBBS 32.78N 100.59W
04/23/2008 E1.75 INCH FISHER TX LAW ENFORCEMENT
&&
07Local storm report, Apr 23, 2:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TORNADO 4 S ROTAN 32.80N 100.46W
04/23/2008 FISHER TX LAW ENFORCEMENT
&&
07Local storm report, Apr 23, 3:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL ROTAN 32.85N 100.46W
04/23/2008 E1.75 INCH FISHER TX BROADCAST MEDIA
&&
HGUERRERThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:19 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 26 min |
| Apr 23, 2:42 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 48 min |
| Apr 23, 2:55 PM CDT | Tornado Warning | SJT | Fisher, Jones | 50 min |
| Apr 23, 3:19 PM CDT | Tornado Warning | SJT | Fisher | 41 min |
| Apr 23, 3:47 PM CDT | Tornado Warning | SJT | Fisher, Jones | 43 min |
| Apr 23, 4:16 PM CDT | Tornado Warning | SJT | Jones | 44 min |
| Apr 23, 4:21 PM CDT | Tornado Warning | SJT | Haskell, Jones | 39 min |
| Apr 23, 4:47 PM CDT | Tornado Warning | SJT | Callahan, Jones, Shackelford, Taylor | 43 min |
| Apr 23, 4:50 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Irion | 25 min |
| Apr 23, 4:52 PM CDT | Tornado Warning | SJT | Jones, Shackelford, Throckmorton | 38 min |
| Apr 23, 5:12 PM CDT | Tornado Warning | SJT | Callahan, Shackelford, Throckmorton | 33 min |
| Apr 23, 5:19 PM CDT | Flash Flood Warning | SJT | Jones, Shackelford | 116 min |
| Apr 23, 5:30 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 30 min |
| Apr 23, 5:35 PM CDT | Tornado Warning | SJT | Callahan, Shackelford | 25 min |
| Apr 23, 5:54 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 36 min |
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 29 min |
| Apr 23, 6:38 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 37 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.